Journal of Ophthalmic and Vision Research

PHOTO ESSAY
Year
: 2019  |  Volume : 14  |  Issue : 2  |  Page : 226--228

Retinal detachment in a patient with hydroxychloroquine toxicity


Leo Santamarina, John Godfrey 
 Bucks-Mont Eye Associates, Sellersville, PA, United States, USA

Correspondence Address:
Leo Santamarina
711 Lawn Ave Bldg 3, Bucks-Mont Eye Associates, Sellersville, PA 18960
USA




How to cite this article:
Santamarina L, Godfrey J. Retinal detachment in a patient with hydroxychloroquine toxicity.J Ophthalmic Vis Res 2019;14:226-228


How to cite this URL:
Santamarina L, Godfrey J. Retinal detachment in a patient with hydroxychloroquine toxicity. J Ophthalmic Vis Res [serial online] 2019 [cited 2020 Feb 28 ];14:226-228
Available from: http://www.jovr.org/text.asp?2019/14/2/226/256551


Full Text



 Presentation



A 67-year-old woman presented for a routine exam for glaucoma, initially diagnosed less than one year prior. Due to a history of lupus, she had taken hydroxychloroquine (Plaquenil®) 400 mg daily from 1995 to 2011. After losing a significant amount of weight without adjusting her dosage, she developed hydroxychloroquine toxicity, which produced a central scotoma in her right eye. She also underwent successful laser retinopexy for a retinal tear in 2011 in the right eye, followed by a vitrectomy for an idiopathic retinal hemorrhage in 2013. Cataract surgery with intraocular lens (IOL) placement was performed three months later. YAG laser capsulotomy was done several months prior to presentation. When she presented she denied any new scotomas.

Optical coherence tomography (OCT) revealed prominent diffuse loss of the central ellipsoid zone and RPE, and an adjacent area of subretinal fluid due to a new onset retinal detachment. The tri-color macular image showed an inferior hemicircle of pigmentary mottling classic for hydroxychloroquine toxicity, but no obvious retinal detachment [Figure 1], [Figure 2], [Figure 3], [Figure 4]. Clinical exam revealed a shallow inferior retinal detachment.{Figure 1}{Figure 2}{Figure 3}{Figure 4}

 Discussion



Hydroxychloroquine toxicity has recently become a topic of much interest to the ophthalmic and rheumatologic communities. This is because high definition OCT imaging is commonplace and the American Academy of Ophthalmology released new recommendations for routine monitoring and the proper dosage of hydroxychloroquine.[1] Visual field disturbances usually affect the paracentral areas, though they can also extend more peripherally in severe cases.[2] The image of a retinal detachment adjacent to the central area of damaged RPE and photoreceptors is dramatic and unusual, even though this has recently been described.[3] The visual field loss from both glaucoma and hydroxychloroquine toxicity prevented the patient from noticing any subjective visual complaints [Figure 5] and [Figure 6]. The importance of periodic and complete dilated eye exams to determine whether any peripheral pathology is causing any additional problems is demonstrated in this case.{Figure 5}{Figure 6}

Financial Support and Sponsorship

Nil.

Conflicts of Interest

There are no conflicts of interest.

References

1Marmor MF, Kellner U, Lai TY, Melles RB, Mieler WF. Recommendations on screening for chloroquine and hydroxychloroquine retinopathy (2016 Revision). Ophthalmology 2016;123:1386-1394.
2Anderson C, Blaha GR, Marx JL. Humphrey visual field findings in hydroxychloroquine toxicity. Eye (Lond) 2011;12:1535-1545.
3Campos-Pavón J, Sambricio J, Redondo-García I. Signs of hydroxychloroquine toxicity in a patient with rhegmatogenous retinal detachment. Arch Soc Esp Oftamol (English Edition) 2016;91:450-452.